New York, 2014

Flash Flooding in New York, June 13, 2014

June 13, 2014 · NWS BGM · 2 events in 1 county or zone

A stationary front draped across Central New York provided 1 to 2 inches of rainfall to parts of the region. Isolated flash flooding occurred in the Mohawk Valley region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A stationary front draped across Central New York provided 1 to 2 inches of rainfall to parts of the region. Isolated flash flooding occurred in the Mohawk Valley region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 13, 2:30 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 2:30 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT FRI JUN 13 2014

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA INTO THIS EVENING WITH LOCALIZED HEAVY DOWNPOURS. DRY COOL
WEATHER WILL FOLLOW BEHIND THE FRONT LATE TONIGHT THROUGH SATURDAY
WITH TEMPERATURES BELOW NORMAL THROUGH SATURDAY NIGHT. HIGH
PRESSURE WILL BRING DRY SEASONABLY WARM WEATHER ON SUNDAY INTO
MONDAY... THEN THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE LATE MONDAY OR MONDAY NIGHT AS A FRONTAL SYSTEM APPROACHES FROM
THE WEST.

&&

.NEAR TERM /UNTIL 6 AM THIS EVENING/...
WATCHING TWO LINES OF SHOWERS AND THUNDERSTORMS THAT WILL AFFECT
OUR AREA THROUGH THIS EVENING. THE EASTERN BAND IS ASSOCIATED WITH
A PRESSURE TROUGH AND ASSOCIATED WIND SHIFT LINE EXTENDING FROM
NEAR RME TO BGM TO NEAR AVP. BLENDED TPW PRODUCT HAS BEEN SHOWING
PWAT VALUES GRADUALLY DECLINING THIS AFTERNOON BUT THERE REMAINS
AN AXIS OF VALUES NEAR TO JUST OVER 1.5 INCHES ACROSS OUR AREA.
THE STORMS IN THIS LINE HAVE BEEN MOVING RATHER SLOWLY WITH SOME
TRAINING FROM THE SOUTHWEST. WARM CLOUD DEPTHS ON AREA RAP
SOUNDINGS ARE MORE THAN 10 KFT DEEP AND WINDS ALOFT ARE LIGHT. IN
ADDITION THESE SHOWERS ARE MOVING ACROSS AN AREA THAT GOT 1 TO 2
INCHES OF RAIN EARLIER TODAY. GIVEN ALL OF THESE FACTORS HEAVY
RAIN WILL BE A CONCERN WITH THIS LINE EAST OF I-81 THROUGH LATE
THIS AFTERNOON AND HAVE ISSUED A FLASH FLOOD WATCH FOR THAT AREA
FOR LATE TODAY.

THE SECOND LINE OF SHOWERS AND STORMS IS ASSOCIATED WITH A SURFACE
COLD FRONT AND IS JUST STARTING TO MOVE INTO THE WESTERN FINGER
LAKES AREA AS OF 3 PM. THE AREA IMMEDIATELY EAST OF THIS LINE HAS
NOT HAD MUCH RAIN TODAY AND SPC MIXED-LAYER CAPES IN THIS AREA ARE
NEAR TO JUST OVER 1000 J/KG. HOWEVER DEEP LAYER WIND FIELDS REMAIN
WEAK AND THE SEVERE RISK WITH THESE STORMS APPEARS TO BE LOW...
WITH THE MOST LIKELY IMPACT BEING SOME LOCALLY HEAVY DOWNPOURS AND
PERHAPS SOME WIND GUSTS APPROACHING 40-50 KTS. THE BEST MOISTURE
AND WETTEST ANTECEDENT CONDITIONS ARE EAST OF I-81 AND SO IT WOULD
APPEAR THAT AREAS IN THE WATCH WOULD AGAIN BE SUSCEPTIBLE TO
FLOODING WITH THIS LINE AS IT GETS EAST OF I-81 THIS EVENING. ALL
SHOWERS AND STORMS WILL BE EAST OF THE FORECAST AREA BY LATE THIS
EVENING WITH CLEARING AND COOLER WEATHER OVERNIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
QUIET WEATHER IS EXPECTED FOR THE WEEKEND AS COOL HIGH PRESSURE
BUILDS ACROSS THE AREA ON SATURDAY THEN SLOWLY MOVES TOWARD THE
EAST COAST AND MODIFIES ON SUNDAY. SKIES WILL BE CLEAR TO PARTLY
CLOUDY EARLY SATURDAY BUT THERE APPEARS TO BE ENOUGH LOW-LEVEL
MOISTURE IN COOL NW FLOW FOR BKN SC CLOUDINESS TO DEVELOP IN MOST
AREAS SATURDAY AFTERNOON. TEMPERATURES ON SATURDAY WILL BE
UNSEASONABLY COOL WITH HIGHS MOSTLY IN THE 60S TO NEAR 70. CLEARING
WILL OCCUR SATURDAY NIGHT THEN SUNDAY WILL BE WARMER AND SUNNY
WITH HIGHS INTO THE 70S.

HIGH PRESSURE WILL MOVE EAST OF THE AREA ON MONDAY. THERE IS SOME
MODEL DISAGREEMET ON QPF LATE MONDAY INTO MONDAY NIGHT AS A SHORT
WAVE TROUGH APPROACHES FROM THE WEST IN WESTERLY FLOW ALOFT.
SCATTERED THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON IN RESPONSE
TO THIS FEATURE ESPECIALLY OVER THE FINGER LAKES. WITH SOME MODEL
DISAGREEMENT ON THIS SYSTEM HAVE GONE WITH CHC POPS FOR LATE
MONDAY AND MONDAY NIGHT WITH THUNDER POSSIBLE AS SOME
DESTABILIZATION WILL OCCUR WITH THE RETURN OF A WARM INCREASINGLY
HUMID LOW-LEVEL AIRMASS.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
1 PM FRI UPDATE...

MODELS IN GOOD AGREEMENT EARLY THEN DIVERGE. UNSETTLED AND WARMER
THAN NORMAL THROUGHOUT. UL FLOW STARTS OUT ZONAL WITH A WEAK FRONT
MON NGT. WED A STRONG COLD FRONT MOVES THROUGH AS A BROAD UL TROF
SETS UP OVER NE US AND SE CANADA. QUESTIONS THEN ON HOW FAR TO THE
SE THIS FRONT MAKES IT. THE EURO IS WELL SOUTH GIVING THE CWA A
DRY THU AND FRI BUT GFS NOT AS AGRESSIVE. LEANING TOWARD GFS AND
WPC WHICH KEEPS SHOWERS IN THE AREA THU AND FRI.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
130 PM UPDATE...

GENERALLY VFR THIS AFTN AND EVE BUT SHOWERS WILL HAVE MVFR
CIGS/VSBYS. ATTM CONVECTION FROM RME TO BGM TO AVP WITH MVFR AND
MAYBE BRIEF IFR VSBYS IN SHOWERS AND ISOLATED TSTORMS. THIS WILL
MOVE EAST BY 21Z. REST OF SITES MORE ISOLATED BUT SHOWERS AHEAD OF
COLD FRONT WILL MOVE IN LATE AFTN. COLD FRONT AROUND 22 OR 23Z
WILL SHIFT WIND AND HAVE SHOWERS AND THUNDERSTORMS WITH IT. SOME
WILL HAVE MVFR CONDITIONS. ENDING BY 3Z. LATE TONIGHT CIGS COULD
DROP TO MVFR AT BGM ITH AVP. SATURDAY CIGS RETURN TO VFR BY14Z.

WEST WINDS AT 5 TO 10 KTS THIS AFTN SHIFTING TO NW THIS EVENING
THEN DROP TO 5 KTS LATE TONIGHT. SATURDAY STARTING 13Z W TO NW
WINDS AT 10 KTS WITH HIGHER GUSTS.

OUTLOOK...

SAT TO MON MORN...VFR THE MAJORITY OF THE TIME. IFR/LIFR CONDS IN
MRNG FOG ARE PSBL AT KELM SUN AND MON.

MON AFTN TO WED...VFR THE MAJORITY OF THE TIME. RESTRICTIVE CONDS
POSSIBLE IN SCTD SHWRS/TSTMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ039-040-
     043-044-047-048-072.
NY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NYZ009-036-
     037-045-046-056-057-062.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 13, 1:47 PM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT FRI JUN 13 2014

NYZ009-036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-
141900-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
247 PM EDT FRI JUN 13 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
INTO EARLY THIS EVENING. HEAVY DOWNPOURS WITH LOCALIZED FLOODING
WILL BE THE PRIMARY THREAT WITH THESE THUNDERSTORMS. STRONG GUSTY
WINDS WILL ALSO ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-022>025-044-055-PAZ038-141900-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BRADFORD-
247 PM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
INTO EARLY THIS EVENING. HEAVY DOWNPOURS AND LIGHTNING WILL BE
THE PRIMARY THREAT WITH THESE THUNDERSTORMS. STRONG GUSTY WINDS
WILL ALSO ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

The radar

The Ft Drum radar (KTYX), 60 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Oneida

When
June 13, 5:55 PM EST to 8:30 PM EST
Where
Oneida County, 1.22 mi NW of Rome to 1.36 mi E of Rome
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.230, -75.490

Water several inches deep was rushing down a few roads in the City of Rome.

Flash Flood, Oneida

When
June 13, 6:22 PM EST to 8:30 PM EST
Where
Oneida County, 0.51 mi ENE of Whitesboro to 1.28 mi N of Utica
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
43.122, -75.290

Water from Saquoit Creek was flooding Oneida Street from Saquoit to Whitesboro.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520180, 520181.